Familial occurrence of pulmonary embolism after intravenous, adipose tissue-derived stem cell therapy
Related Experiment Video
Updated: May 9, 2026

Clinical Protocol of Producing Adipose Tissue-Derived Stromal Vascular Fraction for Potential Cartilage Regeneration
Published on: September 29, 2018
Jae Woo Jung1, Minsuk Kwon, Jae Chol Choi
1Department of Internal Medicine, Chung-Ang University College of Medicine, 102 Heukseok-ro, Dongjak-gu, Seoul 156-755, Korea.
Abstract:
The therapeutic potential of human multipotent mesenchymal stromal cells, especially human adipose tissue-derived stem cells (hASC), is promising. However, there are concerns about the safety of infusion of hASC in human. Recently, we have experienced pulmonary embolism and infarct among family members who have taken multiple infusions of intravenous autologous hASC therapy. A 41-year-old man presented with chest pain for one month. Chest CT showed multiple pulmonary artery embolism and infarct at right lung. Serum D-dimer was 0.8 μg/mL (normal; 0-0.5 μg/mL). He had received intravenous autologous adipose tissue-derived stem cell therapy for cervical herniated intervertebral disc three times (one, two, and three months prior to the visit). His parents also received the same therapy five times and their chest CT also showed multiple pulmonary embolism. These cases represent artificial pulmonary embolisms and infarct after IV injection of hASC. Follow-up chest CT showed spontaneous resolution of lesions in all three patients.
Related Concept Videos
Pulmonary Embolism I: Introduction
Pulmonary Embolism I: Introduction
Pulmonary Embolism II: Diagnostic Studies and Interprofessional Care
Pulmonary Embolism III: Nursing Management
Venous Thrombosis I: Introduction
Stem Cell Therapy for Tissue Regeneration
Types of Stem Cells used in Stem Cell Therapy
The two main cell types that...